November 9, 2007: In the News
Anemia Drugs Get Stronger Warnings
Manufacturers of 2 drugs used to treat anemia in kidney and chemotherapy patients have agreed to include stronger warning labels on drug packaging after the Food and Drug Administration expressed concern that the medications may carry additional risks. Amgen’s Epogen and Aranesp, and Johnson & Johnson’s Procrit will feature labels warning that the drugs may accelerate tumor growth, and raise the risk of death in cancer patients when used in higher doses.
MRI Dye Poisons Some Kidney Patients
Every year, as many a 1,000 people exposed to gadolinium-based dyes used in common MRI scans contract a debilitating, incurable, and potentially fatal condition called nephorgenic systemic fibrosis (NSF), characterized by a hardening of the skin. For people with severe kidney problems, the ion can poison a patient by causing collagen to build up in tissue. The specific cause is not yet understood, though it is noted that NSF usually appears 2 to 3 months after exposure to the contrasting dye. The Food and Drug Administration recommends patients with kidney problems consult their doctors before undergoing MRI exams.
Vitamin D May Curb Cell Aging
Researchers in the UK suggest vitamin D could play a key role in helping slow the aging of cells and tissue. Results appearing in the American Journal of Clinical Nutrition found that women with higher vitamin D levels showed fewer age-related changes in their DNA. This was determined by identifying the length of telomeres strands in white blood cells to measure the ageing process at a cellular level. Women with lower vitamin D levels had shorter telomeres, after adjusting for a participant’s age.
Some Vaccines Trigger Long-Term Immunity
A study published in the New England Journal of Medicine suggests vaccination against small pox, measles, and the mumps may last a lifetime. Researchers also suggest that the tetanus shot may last well beyond the expected 10 years. The findings do not always apply, however, as outbreaks of mumps and whooping cough is known to occur among people who were vaccinated years before, and whose immunity has waned.